Health Canada probes osteoporosis drug over worry it could cause cancer
The Canadian Press
Published Tuesday, July 31, 2012 5:41PM EDT
Last Updated Thursday, August 1, 2013 7:09AM EDT
OTTAWA - Health Canada is investigating whether long-term use of a drug used to treat osteoporosis and two other calcium-related conditions increases the risk of cancer.
Calcitonin is prescribed as a nasal spray to treat osteoporosis -- the thinning of bones -- in postmenopausal women. It is also available as a solution for injection to treat Paget's disease and severe hypercalcemia, or high blood calcium.
Paget's disease is a chronic condition that causes abnormal bone growth, while severe hypercalcemia is a medical emergency that can lead to kidney failure, heart problems and coma.
The European Medicines Agency (EMA) recently recommended that the use of calcitonin be restricted because evidence suggests the drug may increase the risk of cancer.
The agency said calcitonin nasal sprays should no longer be prescribed for the treatment of osteoporosis. Injectable calcitonin should be used for Paget's disease only when other treatments have failed or are inappropriate -- and treatment should normally be limited to three months.
Injectable calcitonin should be used only for hypercalcemia caused by cancer, the EMA advised.